Kansas, 2019

Hail in Kansas, September 27, 2019

September 27, 2019 · NWS EAX · 7 events in 1 county or zone

On the evening of September 27 several very strong storms produced large hail up to golfball sized in and around the Kansas City metro. While it's certain there was some damage from this event the extent of the damage was relatively minimal.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the evening of September 27 several very strong storms produced large hail up to golfball sized in and around the Kansas City metro. While it's certain there was some damage from this event the extent of the damage was relatively minimal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 27, 5:02 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Sep 27, 5:02 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
602 PM CDT Fri Sep 27 2019

.Discussion...
Issued at 323 PM CDT FRI SEP 27 2019

Message of the day: Severe storms are possible this evening, most
likely between 7 PM - 10 PM, in a corridor from the KC area up to
Kirksville. Large hail and damaging winds are the main concerns with
a chance for a tornado or two, especially in far northeast MO.
Overnight, the main concern will transition to flash flooding
potential with 1-3 inches of rain expected and locally higher
amounts possible. A flash flood watch has been issued.

A surface low has been strengthening across KS today, increasing
temperatures to the upper 80s to low 90s and strengthening the
pressure gradient. Right now, winds are sustained between 15-20 mph
with gusts up to 35-40 mph. A few gusts between 40-45 mph have been
reported but given those reports are isolated and on the edge of
advisory criteria, opted to not issue a wind advisory. Winds
should decrease as the sun goes down, and the wind direction
should start veering to the northwest around this time as well.
The directional change will be in response to the cold front,
currently in southeast NE and central KS, moving through our area.

Around 6-8 PM, the cold front should be extending from the KC area
up to Kirksville. This is when and where we expect storms to develop
this evening. With the enhanced warm air and moisture advection into
the area, there will be plenty of instability (3000 J/kg) to work
with as well as sufficient deep layer shear (40-50 kts) for strong
to severe storms. A few discrete cells are possible initially along
the front, but a line of storms should then develop rather quickly.
Large hail will be the main concern initially, with it changing to
more of a damaging wind threat once the line forms (but severe hail
will still be possible). There is also sufficient enough low level
turning (SRH: 200 m2/s2, 0-1 km shear: 25 kts) to potentially
support a tornado or two, especially in far northeast MO. The severe
threat is expected to decrease significantly by midnight.

In addition to the severe hazards, we are expecting moderate to
heavy rainfall tonight which could lead to flash flooding across
parts of the area. The cold front is expected to stall out near I-70
tonight, with deep layer shear and steering flow parallel to the
boundary. All of this will help keep the storms from moving much. In
addition to the lack of movement, PWATs will be well above normal
(1.5-2 inches) making storms very efficient rain makers. Therefore,
1-3 inches of rain is expected in the corridor from the KC/St.
Joseph area to Kirksville with locally higher amounts possible.
Given these rainfall amounts, a flash flood watch has been issued
from 7 PM tonight through 7 AM tomorrow.

Tomorrow morning, storms should decrease/move out of the area,
giving us a break for much of the daylight hours. However, late
tomorrow afternoon, the boundary should lift north some as a warm
front in conjunction with a shortwave trough moving over the area.
This will bring another round of storms through the area. Strong to
severe storms will be possible with this activity with CAPE around
2500 J/kg and deep layer shear between 35-40 kts. PWATs again will
be around 2 inches causing additional flash flooding concerns,
especially given what we expect tonight. Storms will continue
overnight with things finally clearing out Sunday afternoon as
upper level high pressure noses into the area.

The aforementioned warm front is expected to continue moving north
Sunday, leaving us in the warm sector for Sunday through
Tuesday. We should be dry Monday, but highs are forecast to be in
the mid to upper 80s. Tuesday into Wednesday, the pattern looks
to change with a cold front and upper level low forecast to move
through the region. This will bring back storm chances but will
also bring in much more seasonable temperatures for the last half
of the week next week.

&&

.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 559 PM CDT FRI SEP 27 2019

Active aviation period ahead, to say the least. Convection is
beginning to develop over portions of the KC Metro and will begin
to impact TAF sites at the opening of the 28/00z period. MVFR
ceilings are likely, with prevailing TSRA at most sites from the
KC Metro and south. KSTJ will be impacted by thunderstorms later
in the evening, toward 03 or 04z. Ceilings are expected to
decrease towards IFR by day break, before new thunderstorm chances
return late in the period. Confidence is enough to go with TEMPOs
at all sites to close out the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Saturday morning for KSZ025-102>105.

MO...Flash Flood Watch through Saturday morning for MOZ007-008-
     013>017-020>025-028>033-037>039.

&&

Discussion...Atkins
Aviation...Kurtz
Hazardous weather outlook, Sep 27, 3:34 AM CST, 16 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
434 AM CDT Fri Sep 27 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-280945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
434 AM CDT Fri Sep 27 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe storms are possible across the area this afternoon and
 evening along and behind a cold front. Hazards include the
 potential for strong winds and large hail.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 Isolated flash flooding is possible by Saturday morning, with
 additional severe storm chances possible Saturday afternoon and
 evening along a stalled frontal boundary. Hazards include the
 potential for strong winds and large hail, with continued flash
 flooding potential.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Sep 27, 7:30 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
830 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             2 NNE LIBERTY           39.27N 94.41W
09/27/2019  E2.50 INCH       CLAY               MO   PUBLIC

            SUBMITTED VIA SOCIAL MEDIA PHOTO.

&&

JW
Local storm report, Sep 27, 7:33 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
833 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             EXCELSIOR SPRINGS       39.34N 94.23W
09/27/2019  E1.00 INCH       CLAY               MO   PUBLIC

&&

JW
Local storm report, Sep 27, 7:38 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
838 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             1 NNW LIBERTY           39.26N 94.42W
09/27/2019  E1.50 INCH       CLAY               MO   PUBLIC

            FROM PHOTO VIA SOCIAL MEDIA. MULTIPLE 1.5
            INCH HAIL STONES.

&&

JW
Local storm report, Sep 27, 7:43 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
843 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             3 NE PATTONSBURG        40.07N 94.10W
09/27/2019  E1.00 INCH       DAVIESS            MO   PUBLIC

&&

JW
Local storm report, Sep 27, 7:47 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
847 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     HAIL             1 NW EXCELSIOR SPRINGS  39.36N 94.24W
09/27/2019  U1.00 INCH       CLAY               MO   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&
Special weather statement, Sep 27, 8:04 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
904 PM CDT Fri Sep 27 2019

MOZ024-025-032-280230-
Macon MO-Chariton MO-Linn MO-
904 PM CDT Fri Sep 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHARITON...SOUTHEASTERN
LINN AND WESTERN MACON COUNTIES UNTIL 930 PM CDT...

At 904 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Hale, or 12 miles south of Brookfield, moving east at
30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Brookfield, Marceline, Brunswick, Bucklin, New Cambria, Mendon,
Rothville, Ethel, Triplett, Wien, Saint Catherine and Prairie Hill.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central Missouri.

LAT...LON 3942 9314 3942 9316 3943 9317 3943 9321
      3944 9321 3943 9322 3947 9323 3974 9317
      3997 9270 3949 9271
TIME...MOT...LOC 0204Z 261DEG 24KT 3962 9315

Blair

The radar

The Pleasant Hill radar (KEAX), 46 km away, was scanning. The volume nearest the first event began at 02:17 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Johnson

When
September 27, 8:20 PM CST to 8:23 PM CST
Where
Johnson County, Shawnee
Measured
1.75 in hail
Reported by
Public
Coordinates
39.020, -94.720

Hail, Johnson

When
September 27, 8:23 PM CST to 8:24 PM CST
Where
Johnson County, 1.61 mi E of Olathe
Measured
1 in hail
Reported by
Public
Coordinates
38.880, -94.790

Hail, Johnson

When
September 27, 8:25 PM CST to 8:26 PM CST
Where
Johnson County, 1.48 mi SSW of Lackmans
Measured
1 in hail
Reported by
Public
Coordinates
38.910, -94.780

This report came from MPing.

Hail, Johnson

When
September 27, 8:25 PM CST to 8:26 PM CST
Where
Johnson County, 0.88 mi NW of Overland Park
Measured
1 in hail
Reported by
Public
Coordinates
38.990, -94.680

Hail, Johnson

When
September 27, 8:25 PM CST to 8:26 PM CST
Where
Johnson County, 2.26 mi WSW of Shawnee
Measured
1 in hail
Reported by
Public
Coordinates
39.010, -94.760

This report came from MPing.

Hail, Johnson

When
September 27, 8:27 PM CST to 8:28 PM CST
Where
Johnson County, 2.12 mi SW of Shawnee
Measured
1 in hail
Reported by
Public
Coordinates
39.000, -94.750

This report came from MPing.

Hail, Johnson

When
September 27, 8:27 PM CST to 8:28 PM CST
Where
Johnson County, 0.54 mi W of Shawnee
Measured
1 in hail
Reported by
Public
Coordinates
39.020, -94.730

This report came from MPing.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857638, 857639, 857640, 857641, 857642, 857647, 857648.